A Case of Clinically Amyopathic Dermatomyositis With Hoarseness Due to Vocal Cord Necrosis

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Clinically amyopathic dermatomyositis (CADM) is a subset of dermatomyositis (DM) with typical skin manifestations, but little or no evidence of myositis. Especially in eastern Asia, many CADM patients with interstitial pneumonia (IP) have anti-MDA5 (melanoma differentiation-associated gene 5) antibody, and often develop rapidly progressive interstitial lung disease (RP-ILD). A strong and combined immunosuppressant therapy is needed because RP-ILD in CADM patients can be fatal.1 We recently managed a CADM patient with anti-MDA5 antibody and RP-ILD, who subsequently developed hoarseness due to vocal cord necrosis.
A 43-year-old man was admitted to our department with a 2-month history of fever, cough, and polyarthritis. Physical examinations found Gottron’s sign, periungual erythema, and nailfold bleeding. Muscle pain and weakness were absent. Blood tests showed white blood cell and lymphocyte counts of 4870/μL and 633/μL, respectively. The creatine kinase level was within the normal limit (243 U/L), but the aldolase level was slightly elevated (8.0 IU/L). Additionally, the KL-6 level was within the normal limit (460 U/mL), but the ferritin level was elevated (1030 ng/mL). Anti-MDA5 antibody was later found to be positive. Computed tomography showed non-segmental ground-glass opacity and consolidation in the subpleural region of both lobes. The skin biopsy result from the region with Gottron’s sign was compatible with DM, as hyperkeratosis and infiltration of lymphocytes into the microvessels of the epidermis were noted. Based on these results, we diagnosed CADM with anti-MDA5 antibody and interstitial pneumonia. Assuming RP-ILD, we immediately initiated combined therapy with high-dose corticosteroid (methylprednisolone [PSL] at 1,000 mg/day for 3 days, followed by 60 mg/day [1 mg/kg] oral PSL), tacrolimus (trough 8–10 ng/mL), and intravenous cyclophosphamide (IVCY; 750 mg every 2 weeks).1 However, the patient’s IP gradually deteriorated, and about 70 days after treatment initiation, subcutaneous emphysema, pneumomediastinum (PNM), and hoarseness occurred almost simultaneously. Laryngoscopy revealed redness around the vocal cords and white lesions in both vocal cords (Fig. A). We performed biopsy of a vocal cord, which indicated necrosis, as replacement with collagen fibers and cavities of the vocal cord were noted (Fig. B, C). Because RP-ILD was resistant to treatment as mentioned above, we changed IVCY to mycofenolate mofetil (3 g/day)2 and administered intravenous immunoglobulin (400 mg/kg for 5 continuous days). About 100 days after treatment initiation, his IP, ferritin level, subcutaneous emphysema, PNM, and hoarseness gradually recovered, and he survived.
To our knowledge, this is the first case report describing biopsy-proven vocal cord necrosis complicated with anti-MDA5 antibody in a CADM patient. Because hoarseness recovered without antimicrobial agents (only strong immunosuppressant therapy was needed), vocal cord necrosis was not thought to be attributable to infectious diseases. On muscle biopsy in DM patients, microvessel vasculopathy can be noted along with perivascular atrophy. Anti-MDA5 antibody-positive DM patients often have skin ulcers and tender palmar papules, and their skin biopsy shows vasculopathy characterized by fibrin deposition on dermal vessels with variable perivascular inflammation.3 Skin ulcer in DM patients is also a predictive and poor prognostic factor of RP-ILD.4 The pathogenesis of vasculopathy in the anti-MDA5 antibody-positive population remains unclear.
DM patients complicated with PNM have IP, and PNM is associated with CADM diagnosis, anti-MDA5 antibody, RP-ILD, skin ulcers, and poor prognosis.5,6 The pathogenesis of PNM in DM patients also remains unclear, but PNM may be caused by necrosis of the bronchial wall or lungs attributable to vasculopathy. It has been reported that DM patients could have laryngeal lesions or tracheal ulcers.7,8 Their histopathological examination revealed inflammation and subepithelial necrosis of the bronchial wall, which might be caused by vasculopathy.
Our case demonstrates that hoarseness due to vocal cord necrosis can occur in anti-MDA5 antibody-positive CADM patients.
    loading  Loading Related Articles